04302017Headline:

Central Pennsylvania, Pennsylvania

HomePennsylvaniaCentral Pennsylvania

Email Tracy Finken Tracy Finken on LinkedIn Tracy Finken on Twitter Tracy Finken on Facebook Tracy Finken on Avvo
Tracy Finken
Tracy Finken
Attorney • (215) 735-0773

Two Meningitis Lawsuits Filed in New Jersey

Comments Off

Two New Jersey residents are among the first people to file lawsuits against New England Compounding Center (NECC) for distributing contaminated methylprednisolone injections that have exposed thousands to fungal meningitis. The lawsuits were filed on Tuesday. So far there have been at least 241 cases of the disease in 15 states with 15 deaths.

Although the two who filed lawsuits have not been diagnosed with fungal meningitis, both are experiencing symptoms after receiving a methylprednisolone shot. They claim that the vials became contaminated because the compounding facility failed to follow safety standards. Both injections were administered in September at Premier Orthopaedic and Sports Medicine Associates of Southern New Jersey in Vineland.

Investigators have not yet disclosed the source of the contamination or any problems at the compounding center, but they did reveal that fungus was found in more than 50 vials, according to an article by NBC Philadelphia.

NECC recalled more than 17,000 vials of medicine last month, along with all other products distributed to clinics, an action “taken out of an abundance of caution due to the potential risk of contamination, and in cooperation with an investigation being conducted by the U.S. Food and Drug Administration, the Centers for Disease Control and Prevention and the Massachusetts Board of Registration in Pharmacy,” according to the NECC website.

Signs of meningitis include nausea, headache, neck stiffness, fever, confusion, and discomfort from bright lights. Fungal meningitis symptoms may appear more gradually, so those who are not experiencing signs could still be infected. Although fungal meningitis is not contagious, delay in diagnosis and treatment can be deadly. Anyone who may have been exposed to a contaminated injection is urged to seek medical attention immediately.